Migraines treated with an estrogen patch

  1. A Canadian friend's daughter gets what are supposedly hormonal related migraines. She is unable to tolerate Imitrex. Her MD has prescribed an estrogen patch. Has anyone heard of this TX and is it safe for a 20 year old? I had no answer for my friend. Hope you can help.
    •  
  2. 4 Comments

  3. by   oramar
    Can't answer your question but I remember hearing somewhere that hormones can play a role. Did you ever hear of the type of migraine I get? One to three times a year when the weather suddenly changes from warm to cold I get a sever headache that is frequently accompanied by nausea. It is so infrequent that in between episodes I totally forget that I have headaches. Did I hear somewhere about something called a seasonal migraine?
  4. by   sunnybrook83
    Some people get withdraw migraines 2-3 days after their last active birth control pill. It's caused by the drop in estrogen levels, so I guess an estrogen patch would make sense to treat it with. Or perhaps the new trial way of taking the pill constantly for 3-4 months before stopping for a menses would work also. At least it might decrease the migraine frequency from monthly to quarterly!!
    Good luck!
  5. by   LilgirlRN
    hormonal headache, menstrual migraine
  6. by   VickyRN
    You may want to get Dr Lee's well-known book on menopause/hormone imbalance. He discusses the many side effects of estrogen dominance versus progesterone lack and the pitfalls of artificial estrogen hormone therapy. A real eye-opener.

close
Migraines treated with an estrogen patch